Massive Levemir (Long-Acting) Insulin Overdose: Case Report

@article{Oduru2012MassiveL,
  title={Massive Levemir (Long-Acting) Insulin Overdose: Case Report},
  author={Mamatha Oduru and Mahmood Ahmad},
  journal={Case Reports in Medicine},
  year={2012},
  volume={2012}
}
A 52-year-old insulin-dependant diabetic man presented to the Emergency Department 2 hours after a deliberate massive overdose of 2100 units of long-acting Levemir insulin and a large quantity of whisky. On initial assessment, his GCS was 3/15 and his capillary blood sugar was 2.6 mmol/L. The patient was given a 50 ml bolus of 50% dextrose, followed by intravenous infusions of both 5% and 10% dextrose. Despite the continuous infusions, he experienced 4 symptomatic hypoglycaemic episodes in the… 
Intentional insulin overdose associated with minimal hypoglycemic symptoms in a non-diabetic patient.
TLDR
The case of a previously healthy non-diabetic young medical professional who presented with a rapid-acting insulin overdose is presented to familiarize the medical professionals involved in managing this condition with the recognition, pathophysiology and appropriate therapeutic interventions.
Prolonged Coma after Single, Unintentional Overdose of Insulin: Concurring Factors Leading to a Persistent Neurological Condition
TLDR
The patient was emergently admitted in an intensive care unit with profound hypoglycemia and hypokalemia, and in deep coma, with the patient remaining in coma for another two days after glycemia normalization, but improved considerably within the next month from the event.
Prolonged Severe Hypoglycemia in a Pediatric Patient With Type 1 Diabetes
TLDR
A 13-year-old girl with type 1 diabetes presented to the emergency department (ED) after being found unresponsive at home by her mother with a capillary blood glucose (CBG) of 1.488 mmol/L (26.8 mg/dL) and was admitted to the intensive care unit (ICU) for further management and careful monitoring.
Problem based review: the patient who has taken an overdose of long-acting insulin analogue.
TLDR
Once the effects of overdose have receded, diabetes treatment must be restarted with care, especially in patients with type 1 diabetes, where continuous intravenous 10% or 20% glucose infusion with frequent capillary blood glucose monitoring is needed.
Inadvertent iatrogenic insulin detemir 1000 units overdose in a hospitalised patient
TLDR
Proper safety measures and mandatory nurse education about administration of insulin were implemented to prevent future occurrences.
Literature review: drug and alcohol-induced hypoglycaemia
TLDR
Mechanisms for hypoglycaemia include one or more stimulation of insulin release, reduction of insulin clearance, alteration of insulin sensitivity, interference with glucose metabolism and modulation of effect of antidiabetic medications.
Oral Lactobacillus reuteri GMN-32 treatment reduces blood glucose concentrations and promotes cardiac function in rats with streptozotocin-induced diabetes mellitus
TLDR
The results highlight that L. reuteri GMN-32 treatment reduces blood glucose levels, inhibits caspase 8-mediated apoptosis and promotes cardiac function in DM rats as observed from their ejection fraction and fractional shortening values.
Lactobacillus reuteri GMN-32 treatment reduces blood glucose concentrations and promotes cardiac function in rats with streptozotocin-induced diabetes mellitus
TLDR
The results highlight that L. reuteri GMN-32 treatment reduces blood glucose levels, inhibits caspase 8-mediated apoptosis and promotes cardiac function in DM rats as observed from their ejection fraction and fractional shortening values.

References

SHOWING 1-10 OF 13 REFERENCES
Massive Insulin Overdose Managed by Monitoring Daily Insulin Levels
TLDR
Monitoring daily plasma insulin levels and adjusting treatment on a day-to-day basis in terms of basal glucose infusions provides fewer opportunities for episodic hypoglycemia and is easier to predict daily glucose requirements and eventual medical clearance based on the plasma levels.
Intentional Overdose with Insulin Glargine and Insulin Aspart
TLDR
A 33‐year‐old woman without diabetes mellitus who intentionally injected herself with an overdose of both insulin glargine and insulin aspart, which belonged to her husband, is reported on.
Intentional massive insulin overdose: recognition and management.
Attempted suicide by massive insulin injection: a case report and review of the literature.
TLDR
An 80-year-old man, non-diabetic, who attempted suicide by injecting himself subcutaneously with 10,000 units of Humulin R and 6000 units ofHumulin N recovered completely without any complication after monitoring blood glucose and titrating intravenous glucose carefully for two weeks.
Estimated Glucose Requirement Following Massive Insulin Overdose in a Patient with Type 1 Diabetes
TLDR
The insulin‐induced glucose dynamics resemble closely those seen in healthy persons and Type 1 diabetic subjects during a 10 mU kg−1 min−1 euglycaemic clamp, and may be useful in the handling of similar cases of insulin intoxication.
Massive intentional insulin overdose
TLDR
The patient was reviewed by the psychiatry team, whilst an inpatient; the team deemed him safe for discharge with counselling as an outpatient, and his CBG was maintained with IV glucose and diet alone.
Epidemiological assessment of 160 cases of insulin overdose recorded in a regional poisons unit.
TLDR
The etiology of overdoses with insulin was mainly deliberate self-poisoning, and Physicians should take into account that long-acting insulin formulations and concomitant substances were frequently used.
Massive insulin overdose: detailed studies of free insulin levels and glucose requirements.
TLDR
The course of a diabetic patient who self-administered 2500 U of NPH insulin subcutaneously was examined in detail and it is postulate that her prolonged course was due to delayed absorption of the subcutaneous insulin.
Suicidal insulin overdose managed by excision of insulin injection site.
TLDR
This case suggests that tracheostomy and other complex operations for sleep apnoea may not be necessary, and weight loss with reduction of fat in the pharyngeal area may be helpful.
Efficacy and Safety of Two Polyherbal Combinations: E-MA-H and E-MA-HP in Male Sexual Dysfunction
TLDR
Treatment with HLD, HHD, and HP is well tolerated, and more effective than placebo, in subjects with erectile dysfunction, premature ejaculation, and other forms of sexual dysfunction.
...
...